once hyper, always hyper?
Posted 04 January 2010 - 05:38 PM
If you are dx with Graves and are hyperthyroid, take Methimazole for months and go hypo does this mean that you are no longer hyperthyroid? I assume Graves does not "cure" or "go away" but if levels go from hyper to hypo does it mean you now have hypothyroidism???
confused... as usual.
Posted 04 January 2010 - 07:25 PM
1. Autoantibodies (Graves disease)
2. too much replacement medications like synthroid( temporary)
3. Thyroiditis caused by a virus
4. Post-pardum thyroiditis
5. hormone producing nodules
If your FT4 and/or FT3 are elevated, you are hyperthyroid.
Hypothyroid: Underactive thyroid production can be caused by several things.
1. Autoantibodies (Hashimotos)
2. overmedication of ATDs (temporary)
3. surgery or rai
4. inflammation damage to the thyroid
If your FT4 ad FT3 are below normal, you are hypothyroid.
People usually have a mixture of hyper causing and hypo causing antibodies. People can have both Hashimotos and Graves disease depending upon which type of antibodies are dominant. It is not uncommon to swing hyper to hypo to hyper BUT most people who have been on ATDs a few months and become hypo are usually OVERMEDICATED. If you care to create a signature and post your labs, we can help you decipher them, but only if you are willing to help yourself by supplying the information.
take Methimazole for months and go hypo does this mean that you are no longer hyperthyroid?
It depends, were you overmedicated on the Methimazole or did you wean off the medication slowly and then became hypothyroid? In the short term, for those labs, you are technically hypOthyroid and for that moment in time not hyperthyroid but that could be only temporary depending on the cause.
The diagnosis of Graves does not go away even if you are in remission, but the symptoms can go away and you can be symptom free or you can become hypOthyroid under one of the causes above.
The goal is to aim for thyroid levels somewhere within the normal range that is best for you and leaves you symptom free. Some people go into remission and need no medication. Some people have to stay on ATDs long term and some people will become hypo either from antibodies or treatment options (surgery or RAI) and need replacement medication to bring their levels up to their set point.
Posted 05 January 2010 - 08:05 AM
I will add that, even my "with-it" internist will refer to my condition as being "hyPERthyroid"
'cuz my TSH is still below-range.
I think you will acknowledge that the English language has words/terms that can be confusing
and my "with-it" internist contributed to it
Bottom line, everything Monica told you is right-on.
Please know that most docs don't seem to know how to medicate properly for Graves' - my
signature tells my story and it confirms this.
I am in remission after 27 months on ATD's - I finally found a "with-it" doc 1 month after
going off meds.
Here's a great article written by Elaine Moore - I think it helps a person understand what is
going on with their body when they have Graves' disease:
And, if you haven't read on Elaine's site, I strongly suggest you do - her writings are, by far, one of
the best resources for Graves' patients.
We can heal in spite of the docs. We just need to educate ourselves about our disease
and be proactive with our care - truly, should we put blind faith in anyone when our
health is involved?
Posted 06 January 2010 - 04:41 PM
I know... silly question.
It is a good question not a silly one.
A lot comes down to names.
Graves' disease was historically (as defined by Dr Graves) hyperthyroidism AND thyroid eye disease. Because without modern pathology they could only go by symptoms they saw in the 19th century (fever, bulging eyes, the fever rarely goes away and doesn't respond to the usual treatments for fever). People with Graves' disease who had just a fever and sweating (i.e. hyperthyroid) but no eye problems presumably got the regular (and thus ineffective) fever treatment of the time. As it is Dr Graves was interested in treatable fevers, so those with bulging eyes were categorized as people he knew he couldn't help!
We now know that the eye problem, and the thyroid problem can occur separately, and many people with Thyroid Eye Disease may be hypothyroid, or euthyroid (normal thyroid levels).
So the term Graves' disease is often used loosely to cover people with either hyperthyroidism OR the eye problems (the doctors try - and often fail - to use more specific terms to differentiate symptoms and potential causes more clearly). But I think it is clear the name is covering at least two sets of related problems. It may well also turn out that some of the other related autoimmune disease are more closely related than we think.
But as Monica, hyper/hypo refer to where you are currently. If you have Graves' disease causing hyperthyroid at some point (i.e. produce the relevant autoantibodies to stimulate the TSH receptors on the thyroid) it is common to relapse if you stop the medication too soon* - i.e. go hyperthyroid again. Do some reading as suggested, as not everyone goes hyperthyroid again.
If you don't find the autoantibody details of Graves' disease really confusing (rather than just baffling when you start learning) you haven't read enough on the topic.
I think the only way to make sense of the antibody tests ultimately is to relate specific tests (this kind of modified Chinese Hamster ovaries when exposed to blood of people with Graves' disease responds in this way X% of the time). And try not to place too concrete a model on what is going on underneath. Kind of an engineering or empirical model. Not least because people do vary, some people do have mutate TSH receptors, people do produce different mixes of TSH receptor antibodies, and other autoantibodies. We can see this when what is apparently a related, or common disease, can present as bulging eyes in one person, a terribly disfiguring skin rash in another, and "just a thyroid hormone" issue in a third.
That said I think most people's experience fit into a few main categories, so certainly most folk can learn from others here.
* Too soon in my case being at least within the first 20 years